Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 42, NWS Tucson, AZ

August 16, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2020, 3:15 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 3:15 PM MST (22:15 UTC)
Expired
Aug 16, 2020, 4:00 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
2976 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS55 KTWC 162215
SVRTWC
AZC019-162300-
/O.NEW.KTWC.SV.W.0042.200816T2215Z-200816T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
315 PM MST Sun Aug 16 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 400 PM MST.

* At 314 PM MST, a severe thunderstorm was located over Catalina
  State Park, or over Oro Valley, moving west at 5 to 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Northern Tucson, Catalina, Oro Valley, Marana, Casas Adobes, 
  Flowing Wells, Tortolita, Catalina Foothills, Catalina State Park 
  and Dove Mountain.

This includes Route 77 between mile markers 70 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3250 11082 3235 11079 3225 11098 3250 11110
TIME...MOT...LOC 2214Z 077DEG 6KT 3242 11092 

HAIL...0.88IN
WIND...60MPH
 
$$

Meyer
1 follow-up statement
170 
WWUS55 KTWC 162235
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
335 PM MST Sun Aug 16 2020

AZC019-162300-
/O.CON.KTWC.SV.W.0042.000000T0000Z-200816T2300Z/
Pima-
335 PM MST Sun Aug 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 335 PM MST, a severe thunderstorm was located over Oro Valley,
moving west at 5 to 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
North Tucson, Catalina, Oro Valley, Casas Adobes, Flowing Wells, 
Tortolita, Catalina Foothills, Catalina State Park and Dove Mountain.

This includes Route 77 between mile markers 70 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3250 11082 3235 11079 3225 11098 3250 11110
TIME...MOT...LOC 2235Z 085DEG 6KT 3243 11097 

HAIL...0.88IN
WIND...60MPH
 
$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Sun Aug 16 2020

.SYNOPSIS...Scattered showers and thunderstorms will impact a
majority of southeast Arizona into this evening with strong gusty
winds, brief heavy rain, and the potential for blowing dust.
Thunderstorm activity will diminish later tonight. An extended
period of excessive heat can be anticipated into the middle of
next week as high pressure remains in the region. There might be
a break in the heat from time-to-time as a chance of showers and
thunderstorms remain in the forecast.

&&

.DISCUSSION...Upper air plots this morning placed 500 mb high
over NW Arizona with NE flow over the area. At 300 mb the center
was over SW Arizona. As this center moves N today, this will bring
an increase in diffluent flow aloft over the area. PW values
ranged from 1" east to 1.6" west with 12z Tucson sounding at
1.24". Surface dewpoints this afternoon ranged from the mid 40's
to the lower 60's. The MCV that was over the northern Gulf of
California this morning continues to move west this afternoon and
was over northern Baja.

As expected storms have developed early this afternoon over the
eastern Mogollon Rim and the Chiricahua mountains. Some of them
looked rather strong. Still on track for storms to propagate S-SW
into the evening hours for a nice rim-shot event. Inverted-V
profiles suggests strong to severe outflow winds, especially if
storms can organize. A severe thunderstorm watch box is not
anticipated but conditions will be monitored. Blowing dust is
another concern from thunderstorm outflows and in coordination
with WFO PSR a blowing dust advisory was hosited for Pinal and
Pima counties from 5 pm to 10 pm. Movement of the storms should
limit the flash flooding threat, but can't rule it out,
especially for the Bighorn burn scar.

Much less activity tomorrow as drier pushes in from the east
limiting thunderstorm activity to isolated in nature. PW values
mostly below 1" across eastern two-thirds of the area. This will
continue into Wednesday.

Conditions start to change on Thursday as a gulf surge should be
on-going thanks the influences of newly named Tropical Storm
Genevieve that was located around 330 miles south of Acapulco.
Its expected to become a hurricane on Monday as it continues to
move NW around 20 mph. Genevieve will be approaching the southern
tip of Baja Wednesday night, thus initiating the surge of higher
moisture up the Gulf of California. The chances of afternoon/evening
storms increase on Thursday with the potential for better chances
Friday and Saturday. The strength of the high will be one of the
determining factors. Confidence low to moderate.

Excessive Heat Warning with record or near record highs through
Wednesday then remaining above normal into next weekend.

&&

.AVIATION...Valid through 18/00Z.
FEW-SCT clouds at 12k-16k MSL becoming SCT-BKN clouds at 9k-13k ft
MSL aft 16/23Z. Isolated to scattered TSRA/SHRA from central Pima
county eastward thru 17/05Z, then a slight chance of -TSRA/-SHRA
thru 17/12Z. Some storms could be strong to severe late this
afternoon and evening with areas of blowing dust and gusts to 50+
kts. Highest threat for TSRA impacting the KTUS/KOLS terminals is
between 16/23Z-17/04Z. Otherwise, SFC wind generally less than 12
kts thru the forecast period, except strong and gusty in the
vicinity of thunderstorms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast the next 7 days, with the best
chances today and then Friday through next weekend. Temperatures
will remain hot through the middle of the upcoming week, lowering
several degrees by next weekend. 20-foot winds will follow typical
diurnal patterns with the exception of Monday and Tuesday when
easterly winds are expected. Wind speeds will be less than 15 mph
outside of any thunderstorm gusts. Through Friday, daytime minimum
relative humidity will generally be in the 11 to 21 percent range in
the valleys and 20 to 30 percent in the mountains, with moderate to
good overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST this evening for AZZ503-
  509.

 Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502-
  504>506.

 Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
  evening for AZZ504>506.

 Blowing Dust Advisory from 5 PM this afternoon to 10 PM MST this
 evening for AZZ502.

 Blowing Dust Advisory from 8 PM to 10 PM MST this evening for
  AZZ501.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:26 PM MSTSpecial Weather StatementTWCGraham49 min
Aug 15, 5:35 PM MSTSpecial Weather StatementTWC40 min
Aug 15, 5:38 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz52 min
Aug 15, 6:19 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 15, 6:30 PM MSTSpecial Weather StatementTWCSanta Cruz60 min
Aug 15, 7:06 PM MSTDust Storm AdvisoryTWCPima54 min
Aug 15, 8:20 PM MSTSpecial Weather StatementTWCPima55 min
Aug 15, 8:56 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 16, 10:13 AM MSTBlowing Dust AdvisoryTWCPima, Pinal11 hr
Aug 16, 3:23 PM MSTSpecial Weather StatementTWC52 min
Aug 16, 3:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 16, 3:45 PM MSTSpecial Weather StatementTWC60 min
Aug 16, 3:53 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Aug 16, 4:10 PM MSTSpecial Weather StatementTWC35 min
Aug 16, 4:11 PM MSTDust Storm WarningTWCPima, Pinal2 hr
Aug 16, 4:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal119 min
Aug 16, 4:20 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz40 min
Aug 16, 4:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal50 min
Aug 16, 4:50 PM MSTFlash Flood Warning Considerable damage threatTWCPinal115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.